Mefenamic acid

Sounds like 'meff-en-AM-ick acid'

Easy-to-read medicine information about mefenamic acid – what it is, how to take it safely and possible side effects.

Type of medicine Also called
  • Analgesics (pain killer)
  • Anti-inflammatory
  • Non-steroidal anti-inflammatory (NSAID)  
  • Ponstan®

What is mefenamic acid?

Mefenamic acid is in a group of medicines known as non-steroidal anti-inflammatory drugs (NSAIDs). It is used to treat different types of pain especially painful periods (menstruation), and heavy bleeding in periods. Mefenamic acid works by reducing hormones called prostaglandins in the lining of your uterus (womb). These hormones can cause heavy periods and period pain. Mefenamic acid helps to ease period pain and reduce heavy bleeding from periods, but does not reduce the number of days the period lasts.

Dose

  • The usual dose of mefenamic acid is 500 mg 3 times a day.
  • If you are using mefenamic acid for painful periods, take your first dose as soon as your period starts or pain begins. Usually, you will only need to take it for the first 2 to 3 days of your period.
  • Always take your mefenamic acid exactly as your doctor has told you. The pharmacy label on your medicine will tell you how much to take, how often to take it and any special instructions.

How to take mefenamic acid

  • Take mefenamic acid with food or immediately after food, to prevent side effects.
  • Take your dose with a full glass of water.
  • Swallow the capsules whole — do not crush or chew them.
  • Limit or avoid alcohol while you are taking mefenamic acid. Alcohol can increase the risk of stomach side effects.
  • It is not harmful if you miss your mefenamic acid dose. If you miss a dose, take it when you remember, with or after food. Do not take double the dose.

Take care with mefenamic acid

  • For most people, taking mefenamic acid is safe. However, extra care is needed if you have high blood pressure, high cholesterol, diabetes, stomach ulcers or kidney problems or if you smoke. Discuss with your doctor whether taking mefenamic acid is suitable for you.
  • Non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) such as mefenamic acid increase the chance of a heart attack or stroke, which can lead to death. These serious side effects can occur even in the first weeks of using NSAIDs and the risk may increase the longer you are taking an them. The risk appears greater at higher doses, so use the lowest effective dose for the shortest possible time. Seek medical attention immediately if you experience symptoms such as:
    • chest pain
    • shortness of breath or trouble breathing
    • sudden weakness or numbness in one part or side of the body
    • sudden slurred speech.
  • Some other medicines contain NSAIDs, such as those used for colds and the flu, so always read the labels and don't take other medicines that contain NSAIDs.

Precautions - before taking mefenamic acid

  • Do you have high blood pressure or problems with your heart?
  • Do you have any problems with the way your kidneys or liver works?
  • Have you had stomach ulcers?
  • Are you pregnant or breast-feeding?
  • Do you have any breathing problems?

If so, it’s important that you tell your doctor before you start taking mefenamic acid. Sometimes a medicine isn’t suitable for a person with certain conditions, or taking other medicines or it can only be used with extra care.

Possible side effects

Like all medicines, mefenamic acid can cause side effects, although not everyone gets them. Often side effects improve as your body adjusts to the new medicine.

Side effects What should I do?
  • Heartburn
  • Indigestion
  • Stomach discomfort
  • Take mefenamic acid with food.
  • Talk to your doctor if it is painful.
  • Serious stomach problems such as really bad stomach pain, blood in your stools or black stools, coughing or vomiting up blood or dark-coloured vomit.
  • Tell your doctor immediately or ring HealthLine on 0800 611 116
  • Allergic reaction such as skin rash, itching, swelling of your lips, face, and mouth or difficulty breathing
  • Tell your doctor immediately or ring HealthLine on 0800 611 116
  • Chest pain
  • Shortness of breath or trouble breathing
  • Weakness in one part or side of your body
  • Slurred speech
  • Tell your doctor immediately or ring HealthLine on 0800 611 116

Interactions

  • Mefenamic acid interacts with some medicines, especially those used for high blood pressure, so check with your doctor or pharmacist before you start taking it.
  • Do not take other NSAIDs such as ibuprofen or diclofenac while taking mefenamic acid. This can increase your risk of side effects.
  • Taking NSAIDs together with medicines called ACE inhibitors and diuretics (water pills) can be harmful to your kidneys. If you are taking ACE inhibitors and diuretics, tell your doctor or pharmacist before starting mefenamic acid. 
    Examples of ACE inhibitors are captopril, cilazapril, enalapril, lisinopril, perindopril, quinapril and trandolapril.
    Examples of diuretics are furosemide, bumetanide, bendroflumethiazide, chlortalidone, indapamide and metolazone.  
    Read more: The triple whammy SafeRx

Learn more

The following links provide further information about mefenamic acid. Be aware that websites from other countries may have information that differs from New Zealand recommendations.

Ponstan Medsafe Consumer Information Sheets, NZ
Mefenamic acid for pain and inflammation (Ponstan) Patient info, UK

References

  1. Mefenamic acid New Zealand Formularly
  2. Ponstan New Zealand data sheet
Credits: Sandra Ponen, Pharmacist. Reviewed By: Angela Lambie, Pharmacist, Auckland Last reviewed: 31 Jul 2017